Mathematical Methods of Operations Research

, Volume 87, Issue 2, pp 197–227 | Cite as

Quantile Hedging in a semi-static market with model uncertainty

  • Erhan Bayraktar
  • Gu Wang
Original Article


With model uncertainty characterized by a convex, possibly non-dominated set of probability measures, the agent minimizes the cost of hedging a path dependent contingent claim with given expected success ratio, in a discrete-time, semi-static market of stocks and options. Based on duality results which link quantile hedging to a randomized composite hypothesis test, an arbitrage-free discretization of the market is proposed as an approximation. The discretized market has a dominating measure, which guarantees the existence of the optimal hedging strategy and helps numerical calculation of the quantile hedging price. As the discretization becomes finer, the approximate quantile hedging price converges and the hedging strategy is asymptotically optimal in the original market.


Quantile hedging Model uncertainty Semi-static hedging Neyman–Pearson Lemma 


  1. Acciaio B, Beiglböck M, Penkner F, Schachermayer W (2016) A model-free version of the fundamental theorem of asset pricing and the super-replication theorem. Math Finance 26:233–251MathSciNetCrossRefMATHGoogle Scholar
  2. Augustin T (2002) Neyman–Pearson testing under interval probability by globally least favorable pairs reviewing Huber–Strassen theory and extending it to general interval probability. J Stat Plan Inference 105:149–173MathSciNetCrossRefMATHGoogle Scholar
  3. Bank P, Dolinsky Y, Gökay S (2016) Super-replication with nonlinear transaction costs and volatility uncertainty. Ann Appl Probab 26:1698–1726MathSciNetCrossRefMATHGoogle Scholar
  4. Bayraktar E, Huang Y-J, Song Q (2012) Outperforming the market portfolio with a given probability. Ann Appl Probab 22:1465–1494MathSciNetCrossRefMATHGoogle Scholar
  5. Bayraktar E, Huang Y-J, Zhou Z (2015) On hedging American options under model uncertainty. SIAM J Financ Math 6:425–447MathSciNetCrossRefMATHGoogle Scholar
  6. Bayraktar E, Zhang Y (2016) Fundamental theorem of asset pricing under transaction costs and model uncertainty. Math Oper Res 41:1039–1054MathSciNetCrossRefMATHGoogle Scholar
  7. Beiglböck M, Henry-Labordère P, Penkner F (2013) Model-independent bounds for option prices—a mass transport approach. Finance Stoch 17:477–501MathSciNetCrossRefMATHGoogle Scholar
  8. Bertsekas DP, Shreve SE (1978) Stochastic optimal control: the discrete time case, vol. 139 of mathematics in science and engineering. Academic Press, New YorkGoogle Scholar
  9. Biagini S, Bouchard B, Kardaras K, Nutz M (2017) Robust fundamental theorem for continuous processes. Math Finance 27(4):963–987MathSciNetCrossRefMATHGoogle Scholar
  10. Bielecki TR, Cialenco I, Iyigunler I, Rodriguez R (2013) Dynamic conic finance: pricing and hedging in market models with transaction costs via dynamic coherent acceptability indices. Int J Theor Appl Finance 16:1350002, 36MathSciNetMATHGoogle Scholar
  11. Bouchard B, Nutz M (2015) Arbitrage and duality in nondominated discrete-time models. Ann Appl Probab 25:823–859MathSciNetCrossRefMATHGoogle Scholar
  12. Brown H, Hobson D, Rogers LCG (2001) Robust hedging of barrier options. Math Finance 11:285–314MathSciNetCrossRefMATHGoogle Scholar
  13. Burzoni M, Frittelli M, Maggis M (2017) Model-free superhedging duality. Ann Appl Probab 27(3):1452–1477CrossRefGoogle Scholar
  14. Cox AMG, Hou Z, Obłój J (2016) Robust pricing and hedging under trading restrictions and the emergence of local martingale models. Finance Stoch 20:669–704MathSciNetCrossRefMATHGoogle Scholar
  15. Cvitanić J, Karatzas I (2001) Generalized Neyman–Pearson lemma via convex duality. Bernoulli 7:79–97MathSciNetCrossRefMATHGoogle Scholar
  16. Dolinsky Y (2014) Hedging of game options under model uncertainty in discrete time. Electron Commun Probab 19:1–11MathSciNetCrossRefMATHGoogle Scholar
  17. Dynkin EB, Yushkevich AA (1979) Controlled Markov processes, vol. 235 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], Springer-Verlag, Berlin-New York, 1979. Translated from the Russian original by J. M. Danskin and C. HollandGoogle Scholar
  18. Föllmer H, Leukert P (1999) Quantile hedging. Finance Stoch 3:251–273MathSciNetCrossRefMATHGoogle Scholar
  19. Grant M, Boyd S (2008) Graph implementations for nonsmooth convex programs. In: Blondel V, Boyd S, Kimura H (eds) Recent advances in learning and control. lecture notes in control and information sciences. Springer, Berlin, pp 95–110CrossRefGoogle Scholar
  20. Grant M, Boyd S (2014) CVX: Matlab software for disciplined convex programming, version 2.1Google Scholar
  21. Gundel A (2005) Robust utility maximization for complete and incomplete market models. Finance Stoch 9:151–176MathSciNetCrossRefMATHGoogle Scholar
  22. Gushchin A (2015) A characterization of maximin tests for two composite hypotheses. Math Methods Stat 24:110–121MathSciNetCrossRefMATHGoogle Scholar
  23. Huber PJ, Strassen V (1973) Minimax tests and the Neyman–Pearson lemma for capacities. Ann Stat 1:251–263MathSciNetCrossRefMATHGoogle Scholar
  24. Leung T, Song Q, Yang J (2013) Outperformance portfolio optimization via the equivalence of pure and randomized hypothesis testing. Finance Stoch 17:839–870MathSciNetCrossRefMATHGoogle Scholar
  25. Madan DB, Cherny A (2010) Markets as a counterparty: an introduction to conic finance. Int J Theor Appl Finance 13:1149–1177MathSciNetCrossRefMATHGoogle Scholar
  26. Madan DB, Schoutens W (2011) Conic coconuts: the pricing of contingent capital notes using conic finance. Math Financ Econ 4:87–106MathSciNetCrossRefMATHGoogle Scholar
  27. Nutz M (2016) Utility maximization under model uncertainty in discrete time. Math Finance 26(2):252–268MathSciNetCrossRefMATHGoogle Scholar
  28. Possamaï D, Royer G, Touzi N (2013) On the robust superhedging of measurable claims. Electron Commun Probab 18:95, 13MathSciNetCrossRefMATHGoogle Scholar
  29. Resnick SI (1999) A probability path. Birkhäuser Boston Inc, Boston, MAMATHGoogle Scholar
  30. Schied A (2004) On the Neyman–Pearson problem for law-invariant risk measures and robust utility functionals. Ann Appl Probab 14:1398–1423MathSciNetCrossRefMATHGoogle Scholar
  31. Schied A (2005) Optimal investments for robust utility functionals in complete market models. Math Oper Res 30:750–764MathSciNetCrossRefMATHGoogle Scholar
  32. Spivak G, Cvitanić J (1999) Maximizing the probability of a perfect hedge. Ann Appl Probab 9:1303–1328MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MichiganAnn ArborUSA
  2. 2.Department of Mathematical SciencesWorcester Polytechnic InstituteWorcesterUSA

Personalised recommendations